The trusted source for
healthcare information and
By Ken Grauer, MD
Figure. 12-lead ECG and accompanying rhythm strip
obtained from a 68-year-old man admitted following a drug overdose.
Clinical Scenario: The electrocardiogram in the Figure was obtained from a 68-year-old man admitted to the intensive care unit for a drug overdose. In view of his ECG, what vital sign needs to be checked? How many ECG findings consistent with this patient’s clinical condition can you identify?
Interpretation: The ECG in the Figure manifests many of the features of hypothermia. The most commonly cited ECG finding of this condition is the elevated and very prominent J wave (also called the Osborne wave or camel-hump sign) that is especially well seen in the inferior leads and lead V4 of this tracing. The etiology of the Osborne wave is uncertain; it is most often seen when hypothermia is moderate to severe (core temperature less than 86°F or 30°C). In addition to the prominent J wave, three other features characteristic of hypothermia are also seen here: 1) bradycardia; 2) atrial fibrillation with a slow ventricular response; and 3) fine undulations in the baseline (attributable to muscle tremor). The patient in this case had a core temperature of 90°F on admission, though it was thought to be lower before his arrival to the emergency department. He had been found unresponsive in the street during cold weather after ingestion of unknown drugs the evening before. All ECG manifestations of hypothermia resolved following core rewarming.
Dr. Grauer, Professor and Associate Director, Family Practice Residency Program, Department of Community Health and Family Medicine, College of Medicine, University of Florida, Gainesville, is on the Editorial Board of Emergency Medicine Alert.